Alert archive / Texas / Tornado Warnings in 2010
Tornado Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 14, 2010, 5:18 PM CDT for 4 counties in Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2010, 5:18 PM CDT (22:18 UTC)
- Expired
- May 14, 2010, 5:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Crane County, TX, Pecos County, TX, Upton County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 61 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:45 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1514 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
829 WFUS54 KMAF 142218 TORMAF TXC103-371-461-475-142245- /O.NEW.KMAF.TO.W.0011.100514T2218Z-100514T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 518 PM CDT FRI MAY 14 2010 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... EXTREME SOUTHEASTERN WARD COUNTY IN WEST TEXAS... CRANE COUNTY IN WEST TEXAS... EXTREME NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... EXTREME NORTHWESTERN UPTON COUNTY IN WEST TEXAS... * UNTIL 545 PM CDT * AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR IMPERIAL... OR 21 MILES SOUTHEAST OF MONAHANS...MOVING EAST AT 20 MPH. * THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS... TUBBS CORNER... CORDONA LAKE... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3166 10228 3124 10228 3125 10277 3144 10279 TIME...MOT...LOC 2218Z 267DEG 19KT 3133 10268 $$
1 follow-up statement
872 WWUS54 KMAF 142236 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 536 PM CDT FRI MAY 14 2010 TXC103-371-461-475-142245- /O.CON.KMAF.TO.W.0011.000000T0000Z-100514T2245Z/ WARD TX-CRANE TX-PECOS TX-UPTON TX- 536 PM CDT FRI MAY 14 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR EXTREME NORTHWESTERN UPTON...EXTREME NORTH CENTRAL PECOS...CRANE AND EXTREME SOUTHEASTERN WARD COUNTIES... AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR IMPERIAL...OR ABOUT 18 MILES WEST OF CRANE...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...CORDONA LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3166 10228 3124 10228 3125 10277 3144 10279 TIME...MOT...LOC 2236Z 284DEG 11KT 3132 10264 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 3:19 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 14, 3:19 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 319 PM CDT FRI MAY 14 2010 .DISCUSSION... SEVERE WEATHER ONGOING THROUGH THE EVENING. A TORNADO WATCH STRECHES FROM SOUTHEAST NEW MEXICO ACROSS THE PERMIAN BASIN AND SOUTH TO TERRELL COUNTY THROUGH 8 PM CDT /7 PM MDT/. A NEARLY STATIONARY FRONTAL BOUNDARY WILL BE RE-ENFORCED BY STORM OUTFLOW THROUGH THE AFTERNOON...WITH LITTLE MOVEMENT EXPECTED. AT 3 PM CDT...THE FRONTAL BOUNDARY WAS VISIBLE ON DOPPLER RADAR FROM NEAR PECOS TO NEAR GARDEN CITY. MOST UNSTABLE CAPES IN EXCESS OF 2000 SUGGESTED BY 18Z NAM THROUGH THE EVENING WITH BULK SHEAR EXCEEDING 40 KNOTS COLLOCATED WITH AXIS OF MOST UNSTABLE AIR FROM SOUTHEAST NEW MEXICO TO THE RIO GRANDE. APPEARS DEVELOPMENT MAY BE INCREASING AS SHORT WAVE APPARENT ON WATER VAPOR INCREASES MID LEVEL LIFT...PROGGED TO CONTINUE THROUGH THIS EVENING. AS A RESULT SEVERE THUNDERSTORMS APPEAR LIKELY THROUGH THIS EVENING...PARTICULARLY NEAR THE FRONTAL BOUNDARY AND INTO THE WARM MOIST AIR EAST OF THE MOUNTAINS. THE TORNADO THREAT WILL BE GREATEST NEAR THE EAST TO WEST BOUNDARY ACROSS THE CENTRAL TO SOUTHERN PERMIAN BASIN. THIS THREAT SHOULD PUSH SOUTHWEST ACROSS THE PECOS RIVER WITH THE BOUNDARY AS CONVECTION REINFORCES THE COLD POOL OVER THE PERMIAN BASIN THROUGH THE EVENING. THOUGH THE BOUNDARY LAYER WILL BE COOLER ON SATURDAY...MOST UNSTABLE CAPES WILL APPROACH 3000 ON SATURDAY WITH BULK SHEAR VALUES EXCEEDING 50...ONCE AGAIN FROM SOUTHEAST NEW MEXICO ACROSS THE PERMIAN BASIN AND SOUTH TO PECOS COUNTY. THE COOL BOUNDARY LAYER SUGGESTS THAT THE PRIMARY THREAT SATURDAY WILL BE LARGE HAIL. && .FIRE WEATHER... AFTERNOON RELATIVE HUMIDITIES WILL RANGE 5 TO 15 PERCENT FROM THE MOUNTAIN AREAS WEST OF THE PECOS TO THE PRESIDIO VALLEY AND BIG BEND THIS WEEKEND. THE DRIEST CONDITIONS WILL BE IN THE RIO GRANDE VALLEY. OVERNIGHT RECOVERY WILL BE POOR TO FAIR. THOUGH DRY CONDITIONS WILL BRING ELEVATED FIRE CONCERNS TO THAT AREA... SOUTHWEST WINDS ARE EXPECTED TO REMAIN UNDER 20 MPH. ACROSS THE REST OF THE AREA...AN EAST TO SOUTHEAST FLOW IS EXPECTED THROUGH THE WEEKEND. MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM 20 PERCENT JUST EAST OF THE MOUNTAINS TO BETTER THAN 60 PERCENT OVER THE NORTHEAST PARTS OF THE AREA. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 77 64 82 / 60 40 40 30 CARLSBAD NM 59 79 57 83 / 50 10 10 20 DRYDEN TX 66 83 68 88 / 50 30 20 20 FORT STOCKTON TX 64 80 62 85 / 50 20 20 20 GUADALUPE PASS TX 55 73 58 79 / 30 10 10 10 HOBBS NM 59 75 58 81 / 50 30 20 20 MARFA TX 46 78 57 83 / 10 10 10 10 MIDLAND INTL AIRPORT TX 63 79 63 81 / 50 30 30 20 ODESSA TX 64 80 62 82 / 50 30 30 20 WINK TX 66 82 62 89 / 50 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05
Hazardous weather outlook, May 14, 1:21 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 121 PM CDT FRI MAY 14 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 121 PM CDT FRI MAY 14 2010 /1221 PM MDT FRI MAY 14 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...MANY SEVERE. LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN THREATS. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM CDT...OR 7 PM MDT...FOR ALL OF SOUTHEAST NEW MEXICO...THE TRANS PECOS...PORTIONS OF THE WESTERN LOW ROLLING PLAINS...AND PERMIAN BASIN. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO ALONG AND EAST OF A CARLSBAD...TO PECOS...TO SANDERSON LINE. LARGE HAIL WILL BE THE MAIN THREAT. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE WITH THESE STORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY ACROSS WEST TEXAS ALONG AND EAST OF A LAMESA TO MIDLAND TO BIG LAKE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD ACTIVATE FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Local storm report, May 14, 3:14 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD MIDLAND 32.00N 102.08W
05/14/2010 MIDLAND TX PUBLIC
PUBLIC REPORTED 6 TO 8 INCHES IN WATER ON MOST OF THE
MAJOR ROADS IN MIDLAND.
&&
SCHULDTLocal storm report, May 14, 3:26 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM FLASH FLOOD MIDLAND 32.00N 102.08W
05/14/2010 MIDLAND TX PUBLIC
CARS WERE REPORTED TO BE STRANDED ON GARFIELD IN MIDLAND.
WATER WAS REPORTED TO BE 18 TO 20 INCHES DEEP ON GOLF
COURSE ROAD IN MIDLAND.
&&
SCHULDTSpecial weather statement, May 14, 3:40 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 340 PM CDT FRI MAY 14 2010 NMZ028-142115- EDDY COUNTY PLAINS- 240 PM MDT FRI MAY 14 2010 ...STRONG THUNDERSTORMS ACROSS CARLSBAD AREA... ...A TORNADO WATCH IS IN EFFECT... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE IN THE CARLSBAD AREA THROUGH 310 PM MDT. &&
Local storm report, May 14, 3:52 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL MIDLAND 32.00N 102.08W
05/14/2010 E1.00 INCH MIDLAND TX PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER HAIL BY GARFIELD AND
MIDKIFF IN MIDLAND.
&&
SCHULDTLocal storm report, May 14, 4:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD 3 SE MIDLAND 31.97N 102.04W
05/14/2010 MIDLAND TX PUBLIC
WATER 8 TO 10 INCHES DEEP WAS REPORTED OVER THE ROAD ON
120E SE OF MIDLAND.
&&
SCHULDTLocal storm report, May 14, 5:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 9 N CRANE 31.52N 102.35W
05/14/2010 E1.00 INCH CRANE TX STORM CHASER
THE VORTEX 2 TEAM REPORTED 1 INCH HAIL 9 MILES NORTH OF
CRANE ON HIGHWAY 385.
&&
SCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| May 14, 12:52 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 68 min |
| May 14, 12:57 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin | 63 min |
| May 14, 1:04 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin, Midland | 56 min |
| May 14, 1:07 PM CDT | Tornado Warning | MAF | Andrews, Ector, Winkler | 38 min |
| May 14, 1:11 PM CDT | Tornado Warning | MAF | Andrews, Ector | 34 min |
| May 14, 1:17 PM CDT | Tornado Warning | MAF | Glasscock, Howard, Mitchell | 17 min |
| May 14, 1:18 PM CDT | Flash Flood Warning | MAF | Midland | 6 hr |
| May 14, 1:24 PM CDT | Tornado Warning | MAF | Martin, Midland | 36 min |
| May 14, 1:43 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector | 62 min |
| May 14, 1:44 PM CDT | Tornado Warning | MAF | Midland | 31 min |
| May 14, 1:46 PM CDT | Tornado Warning | MAF | Winkler | 29 min |
| May 14, 1:55 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Glasscock, Howard, Martin, Midland | 65 min |
| May 14, 2:13 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| May 14, 2:20 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Ward, Winkler | 55 min |
| May 14, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 60 min |
| May 14, 2:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 35 min |
| May 14, 2:40 PM CDT | Tornado Warning | MAF | Andrews, Ector, Martin, Midland | 35 min |
| May 14, 2:43 PM CDT | Tornado Warning | MAF | Glasscock, Howard, Martin, Midland | 32 min |
| May 14, 3:02 PM CDT | Tornado Warning | MAF | Glasscock, Howard | 28 min |
| May 14, 3:15 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 60 min |
| May 14, 3:21 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 54 min |
| May 14, 3:30 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Mitchell | 60 min |
| May 14, 3:35 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| May 14, 3:42 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 63 min |
| May 14, 4:08 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Crane, Ector, Martin, Midland, Upton | 52 min |
| May 14, 4:26 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 30 min |
| May 14, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Pecos, Upton, Ward | 64 min |
| May 14, 5:07 PM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| May 14, 5:16 PM CDT | Flash Flood Watch | MAF | Crane, Ector, Glasscock, Howard, Martin, Midland and 5 more | 35 hr |
| May 14, 5:34 PM CDT | Areal Flood Advisory | MAF | Crane, Midland, Upton | 3 hr |
| May 14, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 58 min |
| May 14, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 59 min |
| May 14, 6:02 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| May 14, 6:12 PM CDT | Tornado Warning | MAF | Reagan | 33 min |
| May 14, 6:44 PM CDT | Tornado Warning | MAF | Reagan | 31 min |
| May 14, 6:59 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reagan, Upton | 61 min |
Nearby
Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.